Enhanced electrical impedance tomography via the Mumford-Shah functional
ESAIM: Control, Optimisation and Calculus of Variations, Volume 6 (2001), p. 517-538

We consider the problem of electrical impedance tomography where conductivity distribution in a domain is to be reconstructed from boundary measurements of voltage and currents. It is well-known that this problem is highly illposed. In this work, we propose the use of the Mumford-Shah functional, developed for segmentation and denoising of images, as a regularization. After establishing existence properties of the resulting variational problem, we proceed by demonstrating the approach in several numerical examples. Our results indicate that this is an effective approach for overcoming the illposedness. Moreover, it has the capability of enhancing the reconstruction while at the same time segmenting the conductivity image.

Classification:  35R25,  35R30,  35J25,  68U10
Keywords: electrical impedance tomography, inverse problems for elliptic equations, regularization of illposed problem, image enhancement
@article{COCV_2001__6__517_0,
     author = {Rondi, Luca and Santosa, Fadil},
     title = {Enhanced electrical impedance tomography via the Mumford-Shah functional},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {6},
     year = {2001},
     pages = {517-538},
     zbl = {0989.35136},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2001__6__517_0}
}
Rondi, Luca; Santosa, Fadil. Enhanced electrical impedance tomography via the Mumford-Shah functional. ESAIM: Control, Optimisation and Calculus of Variations, Volume 6 (2001) pp. 517-538. http://www.numdam.org/item/COCV_2001__6__517_0/

[A1] L. Ambrosio, A compactness theorem for a new class of functions of bounded variation. Boll. Un. Mat. Ital. B 3 (1989) 857-881. | MR 1032614 | Zbl 0767.49001

[A2] L. Ambrosio, Existence theory for a new class of variational problems. Arch. Rational Mech. Anal. 111 (1990) 291-322. | MR 1068374 | Zbl 0711.49064

[A-F-P] L. Ambrosio, N. Fusco and D. Pallara, Functions of bounded variation and free discontinuity problems. Clarendon Press, Oxford (2000). | MR 1857292 | Zbl 0957.49001

[A-T1] L. Ambrosio and V.M. Tortorelli, Approximation of functionals depending on jumps by elliptic functionals via Γ-convergence. Comm. Pure Appl. Math. 43 (1990) 999-1036. | MR 1075076 | Zbl 0722.49020

[A-T2] L. Ambrosio and V.M. Tortorelli, On the approximation of free discontinuity problem. Boll. Un. Mat. Ital. B 6 (1992) 105-123. | MR 1164940 | Zbl 0776.49029

[B-Z] A. Blake and A. Zisserman, Visual Reconstruction. The MIT Press, Cambridge Mass, London (1987). | MR 919733

[Bo-V] E. Bonnetier and M. Vogelius, An elliptic regularity result for a composite medium with “touching” fibers of circular cross-section. SIAM J. Math. Anal. 31 (2000) 651-677. | Zbl 0947.35044

[Br] A. Braides, Approximation of Free-Discontinuity Problems. Springer-Verlag, Berlin Heidelberg New York (1998). | MR 1651773 | Zbl 0909.49001

[C] A.P. Calderón, On an inverse boundary value problem, in Seminar on Numerical Analysis and its Applications to Continuum Physics. Sociedade Brasileira de Matemática, Rio de Janeiro (1980) 65-73. | MR 590275

[Co-Ta] G. Congedo and I. Tamanini, On the existence of solutions to a problem in multidimensional segmentation. Ann. Inst. H. Poincaré Anal. Non Linéaire 8 (1991) 175-195. | Numdam | MR 1096603 | Zbl 0729.49003

[DM] G. Dal Maso, An Introduction to Γ-convergence. Birkhäuser, Boston Basel Berlin (1993). | MR 1201152 | Zbl 0816.49001

[DG-Ca-L] E. De Giorgi, M. Carriero and A. Leaci, Existence theorem for a minimum problem with free discontinuity set. Arch. Rational Mech. Anal. 108 (1989) 195-218. | MR 1012174 | Zbl 0682.49002

[D] D.C. Dobson, Stability and Regularity of an Inverse Elliptic Boundary Value Problem, Ph.D. Thesis. Rice University, Houston (1990).

[D-S] D.C. Dobson and F. Santosa, An image-enhancement technique for electrical impedance tomography. Inverse Problems 10 (1994) 317-334. | MR 1269010 | Zbl 0805.35149

[E-G] L.C. Evans and R.F. Gariepy, Measure Theory and Fine Properties of Functions. CRC Press, Boca Raton Ann Arbor London (1992). | MR 1158660 | Zbl 0804.28001

[I] V. Isakov, Inverse Problems for Partial Differential Equations. Springer-Verlag, New York Berlin Heidelberg (1998). | MR 1482521 | Zbl 0908.35134

[Gi] E. Giusti, Minimal Surfaces and Functions of Bounded Variation. Birkhäuser, Boston Basel Stuttgart (1984). | MR 775682 | Zbl 0545.49018

[K-St] D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications. Academic Press, New York London Toronto (1980). | MR 567696 | Zbl 0457.35001

[Ko-V] R.V. Kohn and M. Vogelius, Determining conductivity by boundary measurements. Comm. Pure Appl. Math. 37 (1984) 289-298. | MR 739921 | Zbl 0586.35089

[Li-V] Y.Y. Li and M. Vogelius, Gradient estimates for solutions to divergence form elliptic equations with discontinuous coefficients. Arch. Rational Mech. Anal. 153 (2000) 91-151. | MR 1770682 | Zbl 0958.35060

[M] N.G. Meyers, An L p -estimate for the gradient of solutions of second order elliptic divergence equations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 17 (1963) 189-205. | Numdam | MR 159110 | Zbl 0127.31904

[Mu-Sh1] D. Mumford and J. Shah, Boundary detection by minimizing functionals, I, in Proc. IEEE Computer Society Conference on Computer Vision and Pattern Recognition. IEEE Computer Society Press/North-Holland, Silver Spring Md./Amsterdam (1985) 22-26.

[Mu-Sh2] D. Mumford and J. Shah, Optimal approximations by piecewise smooth functions and associated variational problems. Comm. Pure Appl. Math. 42 (1989) 577-685. | MR 997568 | Zbl 0691.49036

[Sy-U] J. Sylvester and G. Uhlmann, A global uniqueness theorem for an inverse boundary value problem. Ann. Math. 125 (1987) 153-169. | MR 873380 | Zbl 0625.35078

[Tr] G.M. Troianiello, Elliptic Differential Equations and Obstacle Problems. Plenum Press, New York London (1987). | MR 1094820 | Zbl 0655.35002